Hail, Harding
- When
- May 18, 4:20 PM MST
- Where
- Harding County, 1.78 mi NE of Mosquero
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.800, -103.940
A diffuse dryline remained over the eastern plains on the afternoon and evening of the 18th. Storms struggled to form until late in the afternoon, but still did not reach their full potential until they moved east into Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A diffuse dryline remained over the eastern plains on the afternoon and evening of the 18th. Storms struggled to form until late in the afternoon, but still did not reach their full potential until they moved east into Texas. Nonetheless, penny to nickel sized hail was reported with a few storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 18, 2:33 PM MST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 333 PM MDT TUE MAY 18 2010 ...POTENTIAL FOR SEVERE THUNDERSTORMS AND TORNADOES ACROSS EAST CENTRAL AND NORTHEAST NEW MEXICO THROUGH MID EVENING... .DISCUSSION... A VIGOROUS UPPER LEVEL TROUGH WILL CROSS NORTHERN NEW MEXICO THIS EVENING...THEN FORM A CLOSED LOW IN EASTERN CO ON WEDNESDAY. THIS LOW IS PROGGED TO THEN MOVE SLOWLY SOUTH AND SOUTHEASTWARD THROUGH KANSAS WEDNESDAY NIGHT. THIS TRACK IS STEERING THE NOSE OF A SPEED MAXIMUM IN THE POLAR JET STREAM INTO NEW MEXICOS EAST CENTRAL PLAINS THIS AFTERNOON...WITH FAVORABLE LEFT EXIT REGION DYNAMICS OVER THE NORTHERN MOUNTAINS AND NORTHEAST PLAINS FOR SEVERE THUNDERSTORMS AND POSSIBLY TORNADOES. A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 10 PM FOR EAST OF THE SANGRE DE CRISTO MOUNTAINS TO THE TX/OK BORDERS...INCLUDING GUADALUPE AND QUAY COUNTIES. A DRY LINE IS EXPECTED TO TRIGGER ISOLATED TO PERHAPS SCATTERED THUNDERSTORMS ALONG AND EAST OF THE PECOS RIVER...AND SOME OF THESE STORMS COULD TURN SEVERE BY THE TIME THEY REACH CURRY AND ROOSEVELT COUNTIES THIS EVENING. MOST OF THE ACTIVITY WILL BE EAST OF OUR CWA BY MIDNIGHT...BUT STORMS MAY LINGER THROUGH LATE TONIGHT ALONG OUR NORTHERN AND EASTERN BORDERS AS THE UPPER LOW BEGINS TO CLOSE OFF IN EASTERN CO. THE UPPER LEVEL LOW PRESSURE SYSTEM CROSSING NORTHEAST OF NM WEDNESDAY WILL PRODUCE BREEZY TO WINDY NW FLOW ACROSS OUR STATE WITH SLIGHTLY COOLER TEMPERATURES. SHORT WAVES WRAPPING AROUND THE LOW IN NW FLOW ALOFT WILL PRODUCE ANOTHER ROUND OF SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN MOUNTAINS AND NORTHEAST PLAINS. HOWEVER...MUCH OF THE LOW LEVEL MOISTURE WILL BE WHISKED WELL TO THE EAST OF OUR AREA BY THEN MITIGATING THE THREAT FOR SEVER WEATHER IN NM. THURSDAY THROUGH FRIDAY AFTERNOON...A RIDGE OF HIGH PRESSURE IS EXPECTED TO DELIVER DRY WEATHER TO NEW MEXICO. HOWEVER...A BROAD UPPER LEVEL TROUGH WILL DEVELOP OVER THE NORTHWEST UNITED STATES ON FRIDAY RESULING IN SOME LOW LEVEL RETURN FLOW BY FRIDAY AFTERNOON OR NIGHT...WITH DRYLINE THUNDERSTORMS POSSIBLE ACROSS PARTS OF THE EASTERN PLAINS LATE FRIDAY OR SATURDAY. THE BIGGER NEWS THIS COMING WEEKEND WILL BE STRONG WINDS...WITH BREEZY SOUTHWEST FLOW BEGINNING FRIDAY IN MANY AREAS...AND WINDY TO VERY WINDY CONDITIONS SATURDAY AND SUNDAY. 44 && .AVIATION... INTENSE THUNDERSTORM CONVECTION WILL DEVELOP ACROSS THE EASTERN PLAINS THIS AFTERNOON AND LAST INTO THE EVENING. THIS WILL PROVIDE SOME LOCALIZED CIG AND VIS DEGRADATION. AS THE MAIN THUNDERSTORM COMPLEX PUSHES EASTWARD TONIGHT...AREAS OF LOW CLOUDS...PROBABLY MVFR WOULD DEVELOP LATE EVENING INTO THE EARLY MORNING BEFORE A COLD FRONT SWEEPS ACROSS THE AREA BETWEEN MIDNIGHT TO SUNUP. THE WESTERLY WIND FLOW WILL SCOUR OUT THE LOW LEVEL MOISTURE AND PROVIDE MUCH CLEARER CONDITIONS. HAVE THUNDERSTORMS INDICATED AT TERMINAL FORECASTS SUCH AS LVS AND TCC. MOST LIKELY BET FOR THE MAIN AFFECTS WOULD BE TCC. SOME LOCALIZED GUSTS UP TO 35 KT WILL BE OBSERVED ACROSS THE REST OF THE CWFA SUCH AS GUP...LVS AND PERHAPS EVEN ABQ BUT NOT FOR LONG DURATION. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 50 && .FIRE WEATHER... THICK CIRRUS AFFECTED MOST OF THE FORECAST AREA THIS MORNING BUT IS RAPIDLY SHIFTING EASTWARD THIS AFTERNOON. IN THE WAKE OF THIS CIRRUS SHIELD ARE INCREASING WINDS AND LOWERING HUMIDITY VALUES. SOME COOLER AIR ALOFT IS FOUND ACROSS THE NORTHWEST THIRD OF THE STATE AND THE BRIEF CLEARING HAS ALLOWED CUMULUS DEVELOPMENT THERE. NOT EXPECTING MUCH IN THE WAY OF SHOWER ACTIVITY WITHIN THIS CUMULUS CLOUD BAND BUT CANT RULE OUT A FEW FAST MOVING LIGHT SHOWERS. STRONG THUNDERSTORM DEVELOPMENT WILL BE THE MAIN AFFECT ACROSS THE EASTERN PLAINS AND LOOKING FOR WETTING RAIN WITHIN SOME OF THE CELLS. THESE STORMS WILL BE FAST MOVING BUT REDEVELOPMENT WILL OCCUR THUS PROVIDING A BETTER CHANCE FOR WETTING RAIN. A COLD WEAK TO MODERATE COLD FRONT ATTACHED TO THE PACIFIC LOW WILL SWING ACROSS THE STATE TONIGHT. THERE WILL BE A WIND SHIFT ASSOCIATED WITH THIS FRONTAL BOUNDARY WHERE WINDS GO FROM SOUTH/SOUTHWEST TO WEST/NORTHWEST. THE FRONTAL PROGRESSION WILL MAINLY AFFECT THE AREA DURING THE EVENING HOURS. HUMIDITY RECOVERIES WILL GENERALLY BE MODERATE ACROSS THE AREA BUT BETTER ACROSS THE NORTHERN TIER AND ACROSS THE FAR EASTERN PLAINS. IT SHOULD ALSO BE MENTIONED THAT LIGHT SHOWER ACTIVITY SHOULD ALSO BE FOUND NEAR THE COLORADO BORDER...ESPECIALLY NORTHERN TIER OF THE NORTH CENTRAL MOUNTAINS TONIGHT. THE UPPER LOW WILL MOVE TO THE EAST OF THE STATE ON WEDNESDAY. THIS WILL LEAVE A MODERATELY STRONG NORTHWEST MID LEVEL FLOW OVER NEW MEXICO. EXPECT BREEZY TO WINDY CONDITIONS PRETTY MUCH AREAWIDE. HUMIDITY VALUES WILL BE HIGHEST ALONG THE COLORADO BORDER THANKS TO MORE CLOUD COVER UP THAT WAY. DRIER AIR WILL INFILTRATE THE REST OF THE AREA AND ALLOW RH VALUES TO DROP INTO THE TEENS AND PERHAPS EVEN UPPER SINGLE DIGITS. A FEW HOURS OF RED FLAG CONDITIONS WILL BE POSSIBLE FROM NEAR CUBA TO ALBUQUERQUE TO CLINE CORNERS TO FORT SUMNER BUT DUE TO THE MARGINAL NATURE TO THE FUELS AND BELOW NORMAL TEMPERATURES HAVE DECIDED TO NOT ISSUE A WATCH. A SHORT WAVE RIDGE WILL DEVELOP OVER THE STATE ON THURSDAY. THIS WILL ESSENTIALLY LESSEN THE WINDS BUT PROVIDING SOME WARMING TEMPERATURES. MAX TEMPERATURES ON THURSDAY SHOULD RISE TO NEAR AND SLIGHTLY ABOVE NORMAL. HUMIDITY OVERALL WILL LOWER ACROSS THE AREA. HIGHEST HUMIDITY READINGS WILL BE FOUND ACROSS THE NORTHEAST PLAINS. THE WEATHER MODELS REMAIN PRETTY CONSISTENT WITH THE FRIDAY THROUGH TUESDAY PERIOD. INCREASING SOUTHWESTERLY WINDS WILL BE FOUND ACROSS THE AREA ON FRIDAY WITH PERHAPS SOME MARGINAL RED FLAG CONDITIONS ACROSS THE FAR WEST AND AREAS TO THE LEE OF THE CENTRAL MOUNTAINS SUCH AS BETWEEN CLINES CORNERS AND LAS VEGAS. THE MAIN CRITICAL FIRE WEATHER GROWING DAYS WOULD BE SATURDAY AND SUNDAY AS A DEEP PACIFIC TROUGH BUILDS INTO THE NORTHERN ROCKIES AND GREAT BASIN. WINDS LOOK TO BE QUITE GUSTY OVER THE WEEKEND AND THIS WILL BE COUPLED WITH LOW HUMIDITY AND LIGHT SKY COVER. HAINES INDEX VALUES SHOULD ALSO RANGE BETWEEN 5 TO 6 INDICATING AN UNSTABLE AND DRY ATMOSPHERE. CONFIDENCE IS HIGH FOR A SIGNIFICANT RED FLAG EVENT FOR THE WEEKEND. ANOTHER REINFORCING PIECE OF ENERGY IS DEPICTED TO STRENGTHEN THE TROUGH ONCE AGAIN EARLY NEXT WEEK. THIS MEANS ANOTHER ROUND OF STRONG WINDS AND COUPLED WITH MOST LIKELY LOWER HUMIDITY. THE EARLY NEXT WEEK PERIOD...DEPENDING ON HOW THAT PIECE OF ENERGY CARVES OUT THE TROUGH COULD BRING MOISTURE UP FROM THE GULF OF MEXICO. THIS WOULD CREATE INITIAL LOW CLOUDS DURING THE MORNING ACROSS THE EASTERN PLAINS. PERHAPS EVEN SOME DRYLINE THUNDERSTORMS DURING THE AFTERNOONS...DEPENDING ON HOW THINGS EVOLVE. DUE TO THE VERY GREEN NATURE TO THE GRASS ACROSS THE EASTERN PLAINS...DONT BELIEVE WE WILL BE ISSUING WATCHES FOR THAT AREA ANYWAY BUT WILL LOOK TO ISSUE WATCHES FOR ZONES 103...107 AND POINTS TO THE WEST IN THE COMING DAYS. WILL INCLUDE A FUELS CAVEAT STATEMENT BASED ON LAND AGENCY FEEDBACK BECAUSE SOME AREAS HAVE BETTER POTENTIAL TO BURN ONCE IGNITION TAKES PLACE THAN OTHERS DUE TO EITHER SNOWPACK AND/OR EFFECTIVE GREEN UP. 50 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 75 44 72 39 / 10 20 5 0 DULCE........................... 69 36 67 31 / 20 20 20 5 CUBA............................ 70 36 68 33 / 5 10 5 0 GALLUP.......................... 71 37 70 31 / 10 5 0 0 EL MORRO........................ 68 35 67 33 / 5 5 0 0 GRANTS.......................... 73 38 71 33 / 5 5 0 0 QUEMADO......................... 72 35 70 33 / 0 0 0 0 GLENWOOD........................ 80 43 81 40 / 0 0 0 0 CHAMA........................... 66 32 65 28 / 20 20 20 10 LOS ALAMOS...................... 71 41 68 40 / 5 5 5 5 PECOS........................... 74 40 70 40 / 5 5 5 5 CERRO/QUESTA.................... 69 35 65 32 / 20 20 20 20 RED RIVER....................... 60 33 58 30 / 20 20 30 20 ANGEL FIRE...................... 64 32 61 29 / 20 20 20 20 TAOS............................ 72 36 66 32 / 10 10 10 10 ESPANOLA........................ 79 42 77 40 / 5 5 0 5 SANTA FE........................ 75 40 70 39 / 5 5 5 5 SANTA FE AIRPORT................ 78 43 73 40 / 0 5 0 5 ALBUQUERQUE FOOTHILLS........... 78 48 74 47 / 0 0 0 0 ALBUQUERQUE HEIGHTS............. 79 51 76 50 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 81 49 77 49 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 79 50 76 49 / 0 0 0 0 LOS LUNAS....................... 82 47 80 50 / 0 0 0 0 RIO RANCHO...................... 79 49 77 49 / 0 0 0 0 SOCORRO......................... 83 50 80 51 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 76 41 70 43 / 0 0 0 0 MORIARTY/ESTANCIA............... 78 42 74 41 / 0 0 0 0 CLINES CORNERS.................. 75 41 70 41 / 0 0 0 0 GRAN QUIVIRA.................... 77 46 74 43 / 0 0 0 0 CARRIZOZO....................... 82 50 77 47 / 0 0 0 0 RUIDOSO......................... 75 47 70 47 / 5 0 0 0 CAPULIN......................... 68 41 67 40 / 30 20 20 30 RATON........................... 73 42 71 38 / 20 20 20 20 LAS VEGAS....................... 72 43 70 39 / 10 10 5 5 CLAYTON......................... 73 51 74 45 / 40 30 20 20 ROY............................. 75 50 72 46 / 20 20 10 10 CONCHAS......................... 84 53 80 49 / 10 10 0 10 SANTA ROSA...................... 83 53 80 48 / 5 10 0 5 TUCUMCARI....................... 84 54 82 47 / 20 20 5 10 CLOVIS.......................... 80 52 80 48 / 20 20 5 10 PORTALES........................ 82 54 82 50 / 20 10 5 5 FORT SUMNER..................... 85 54 82 49 / 5 10 0 0 ROSWELL......................... 89 55 88 53 / 0 5 5 0 PICACHO......................... 83 54 79 50 / 5 0 0 0 ELK............................. 79 49 76 48 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 44/50
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 730 AM MDT TUE MAY 18 2010 NMZ501>540-191130- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 516 AM MDT TUE MAY 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS NOW A MODERATE RISK OF SEVERE THUNDERSTORMS PRODUCING HAIL AND TORNADOES LATE THIS AFTERNOON AND EARLY EVENING FROM EXTREME NORTHEAST NEW MEXICO ALONG THE BORDER WITH COLORADO...OKLAHOMA AND THE TEXAS PANHANDLES TO EXTREME EAST CENTRAL NEW MEXICO ALONG THE TEXAS BORDER...AS THERMODYNAMIC CONDITIONS AND WIND PROFILES CONTINUE TO BE FAVORABLE FOR STRONG CONVECTION ACROSS THIS AREA. IN ADDITION THE POTENTIAL EXISTS FOR MARGINAL CRITICAL FIRE WEATHER CONDITIONS FROM THE SOUTHWEST MOUNTAINS EAST AND NORTHEASTWARD TO THE EAST CENTRAL PLAINS FROM LATE THIS MORNING THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS RETURNS LATE FRIDAY THROUGH MONDAY AS SOUTHWEST WINDS INCREASE AND HUMIDITIES DECREASE ACROSS MUCH OF THE REGION. NO HAZARDOUS WEATHER IS EXPECTED FOR WEDNESDAY THROUGH MONDAY AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS AND BRIEF TORNADOES IN THE COUNTIES OF EASTERN NEW MEXICO ALONG THE TEXAS BORDER. 01
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 218 PM MDT TUE MAY 18 2010 NMZ527-528-182045- FAR NORTHEAST HIGHLANDS-RATON RIDGE/JOHNSON MESA- 218 PM MDT TUE MAY 18 2010 AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR RATON. MOVEMENT WAS TO THE NORTHEAST AT 30 MPH. THE THUNDERSTORM COULD GENERATE HAIL TO ONE HALF INCH DIAMETER AND WIND GUSTS TO 50 MPH. LOCATIONS IN THE PATH OF INCLUDE RATON AND SUGARITE. && LAT...LON 3688 10417 3675 10453 3698 10455 3698 10423 TIME...MOT...LOC 2016Z 231DEG 22KT 3690 10442
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 509 PM MDT TUE MAY 18 2010 NMZ531-532-182345- EASTERN SAN MIGUEL COUNTY-HARDING COUNTY- 509 PM MDT TUE MAY 18 2010 AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MOSQUERO. MOVEMENT WAS TO THE NORTHEAST AT 25 MPH. THIS THUNDERSTORM IS CAPABLE OF GENERATING HAIL TO ONE HALF INCH DIAMETER AND WIND GUSTS TO 50 MPH. LOCATIONS IN THE PATH OF THIS THUNDERSTORM INCLUDE MOSQUERO AND RURAL NORTHEASTERN SAN MIGUEL COUNTY AND RURAL CENTRAL HARDING COUNTY. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THROUGH THE AREA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR NORTHEASTERN NEW MEXICO. && LAT...LON 3600 10373 3579 10360 3567 10400 3583 10410 TIME...MOT...LOC 2308Z 240DEG 22KT 3578 10398
The Cannon AFB radar (KFDX), 133 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
3 hail. Local standard time, as filed.
Hail ranged from pea size to pennies.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220735, 220736, 220737.